Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 7, NWS Midland/Odessa, TX

January 22, 202315 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jan 22, 2023, 6:43 PM CST for 15 counties in Texas; Lea County, New Mexico. It took effect at Jan 23, 2023, 9:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2023, 6:43 PM CST (00:43 UTC)
In effect from
Jan 23, 2023, 9:00 AM CST
Expired
Jan 24, 2023, 12:00 AM CST
In force
15 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Crane County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Reagan County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS74 KMAF 230043
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
643 PM CST Sun Jan 22 2023

TXZ061>063-068>070-075-082-231245-
/O.NEW.KMAF.WI.Y.0007.230123T1500Z-230124T0600Z/
Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
Including the cities of Odessa, Midland, Garden City, Crane, 
McCamey, Rankin, Big Lake, Fort Stockton, Dryden, and Sanderson
643 PM CST Sun Jan 22 2023

...WIND ADVISORY IN EFFECT FROM 9 AM MONDAY TO MIDNIGHT CST
MONDAY NIGHT...

* WHAT...Southeast winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos 
  and Terrell Counties.

* WHEN...From 9 AM Monday to midnight CST Monday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may locally reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
659 
WWUS74 KMAF 230845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 AM CST Mon Jan 23 2023

TXZ061>063-068>070-075-082-240600-
/O.CON.KMAF.WI.Y.0007.230123T1500Z-230124T0600Z/
Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
Including the cities of Odessa, Midland, Garden City, Crane, 
McCamey, Rankin, Big Lake, Fort Stockton, Dryden, and Sanderson
245 AM CST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos 
  and Terrell Counties.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
185 
WWUS74 KMAF 231512
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
912 AM CST Mon Jan 23 2023

NMZ034-TXZ050>052-059-060-067-274-240315-
/O.EXA.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/
Southern Lea County-Andrews-Martin-Howard-Loving-Winkler-Ward-
Reeves County Plains-
Including the cities of Eunice, Jal, Andrews, Stanton, 
Big Spring, Mentone, Kermit, Monahans, and Pecos
912 AM CST Mon Jan 23 2023 /812 AM MST Mon Jan 23 2023/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In New Mexico, Southern Lea County. In Texas, Andrews, 
  Martin, Howard, Loving, Winkler and Ward Counties, and Reeves 
  County Plains.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Drivers of vans, campers, trailers and other high-profile
  vehicles should be alert to the danger of these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ061>063-068>070-075-082-240315-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/
Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos-Terrell-
Including the cities of Odessa, Midland, Garden City, Crane, 
McCamey, Rankin, Big Lake, Fort Stockton, Dryden, and Sanderson
912 AM CST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos 
  and Terrell Counties.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Drivers of vans, campers, trailers and other high-profile
  vehicles should be alert to the danger of these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
392 
WWUS74 KMAF 231959
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
159 PM CST Mon Jan 23 2023

TXZ075-082-274-241030-
/O.NEW.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/
/O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/
Pecos-Terrell-Reeves County Plains-
Including the cities of Fort Stockton, Dryden, Sanderson, 
and Pecos
159 PM CST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY...

* WHAT...For the first Wind Advisory, southeast winds 25 to 35 mph
  with gusts up to 55 mph. For the second Wind Advisory, west
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Pecos and Terrell Counties, and Reeves County Plains.

* WHEN...For the first Wind Advisory, until midnight CST 
  tonight. For the second Wind Advisory, from 9 AM to 6 PM CST 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Motorists should exercise caution while driving in the wind
  advisory area. Be alert to sudden gusts of wind which may cause
  you to lose control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ272-275>282-241030-
/O.NEW.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/
Van Horn and Highway 54 Corridor-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-Lower Brewster County-
Including the cities of Van Horn, Marfa, Fort Davis, Alpine, 
Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, 
Lajitas, and Castolon
159 PM CST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of southwest Texas.

* WHEN...From 9 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Motorists should exercise caution while driving in the wind
  advisory area. Be alert to sudden gusts of wind which may cause
  you to lose control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ033-240600-
/O.EXA.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/
Central Lea County-
Including the cities of Hobbs and Lovington
1259 PM MST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...East winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Central Lea County.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Motorists should exercise caution while driving in the wind
  advisory area. Be alert to sudden gusts of wind which may cause
  you to lose control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ034-TXZ050>052-059>063-067>070-240600-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/
Southern Lea County-Andrews-Martin-Howard-Loving-Winkler-Ector-
Midland-Glasscock-Ward-Crane-Upton-Reagan-
Including the cities of Eunice, Jal, Andrews, Stanton, 
Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, 
Monahans, Crane, McCamey, Rankin, and Big Lake
159 PM CST Mon Jan 23 2023 /1259 PM MST Mon Jan 23 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...Until midnight CST /11 PM MST/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Motorists should exercise caution while driving in the wind
  advisory area. Be alert to sudden gusts of wind which may cause
  you to lose control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 22, 5:39 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 22, 5:39 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
539 PM CST Sun Jan 22 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 234 PM CST Sun Jan 22 2023

A strong upper low moving down through the Great Basin today will
move south across AZ tonight as brief ridging extends across the
region. This low will slowly wobble SE Monday moving across Srn NM
into W TX Monday night.

The upper low will spin up a deep surface low Monday over Nrn
Mexico. The result will be a windy day especially across the Lower
Trans Pecos with gusty SE inflow... may end up needing a Wind
Advisory. Also can expect patchy blowing dust Monday mainly during
the afternoon for portions of the Trans Pecos into the Permian
Basin.

Temperatures will be a few degrees below normal tonight and
tomorrow with lows mainly in the 30s with a few 20s north and
across the higher elevations. Highs Monday in the mid 50s to mid
60s with a few 70s along the Rio Grande.

Precipitation is likely Monday night especially along and east of
the Pecos River. After midnight could see rain mix with then
change over to light snow across SE NM, NW Permian Basin, and
Culberson County southward to the Davis Mountains and Marfa
Plateau. At this time only expect light accumulation through 12z
Monday.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 234 PM CST Sun Jan 22 2023

Our potent upper level low will progressively slide eastward on
Tuesday with center location over El Paso around 12z to north-
central Texas plains by 00z Wednesday. Despite the rapid motion,
ascent underneath and on the lead side of the low will be
maximized generating a widespread area of precipitation by
Tuesday morning. Forecast soundings have a small wedge of elevated
ML-CAPE indicative of a chance for a crack of thunder or two
across the eastern 2/3's of the CWA before the instability axis
shifts eastward.

Main concerns will be the developing winter weather setup across
the Guadalupe and Davis mountains, and along our northern tier
such as N Lea/Eddy in SE NM and the northern Permian Basin.
Thermal profiles will be marginal for much of the day Tuesday, but
height falls under the upper-level circulation and attendant
trough will allow for a change from rain to snow from west to east
during the day time on Tuesday. Best chance for minor impacts
regarding snowfall amounts will lie across elevations over 5500ft
north of I-10 and the northern reaches of the forecast area. A
general T-1" will run on a line from Carlsbad to Big Spring on
north. Over 1" of snowfall will be uncommon outside the northern
fringes of Gaines/Dawson counties and the northern 1/3 of Lea in
NM. Will be monitoring the far NE Permian Basin for Tuesday
afternoon as some guidance does take a glancing blow over Scurry
county before the event shuts off that could peg some moderate
snow for a few hrs over the area. If there is an adjustment to
higher totals, it would likely be for that locale. A bout of
strong winds from the west-northwest will occur over the Big Bend
as well as the trailing jet moves overhead on the backside of the
low pressure. Advisory level wind gusts will be possible for parts
of West Texas west of the Pecos river as a result.

Temperatures will be pretty chilly on Tuesday with 30s over the
northern CWA, 40s to near 50 north of I-10, and 50s south.
Conditions will dry out by Tuesday night with clearing skies and
decreasing winds heading into Wednesday. A slow moderation in
temperatures will take place for the rest of the week as the
pattern shifts to primary zonal flow aloft with increasing
heights. Highs will range from the 40s and 50s through Thursday
with 50s and 60s the primary by the end of the week, onward. Our
next shot of colder air will be sometimes the follow week.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CST Sun Jan 22 2023

VFR conditions are expected to prevail the next 24 hours. Light
E/SE winds tonight will become elevated/gusty after 12Z, with the
strongest gusts up to around 35kt possible by late morning at
MAF/FST, where intermittent MVFR conditions may be possible due to
BLDU through the afternoon. Just beyond the end of the period
after 24/00Z, RA/RASN will move into the area along with rapidly
developing MVFR/IFR ceilings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               31  58  34  41 /   0   0  80  90
Carlsbad                 28  57  33  45 /   0  10  80  50
Dryden                   32  59  43  57 /   0   0  70  50
Fort Stockton            36  59  38  50 /   0   0  80  60
Guadalupe Pass           32  51  30  42 /   0  10  80  40
Hobbs                    28  54  30  39 /   0   0  90  70
Marfa                    23  60  26  47 /   0   0  60  30
Midland Intl Airport     31  57  35  44 /   0   0  90  80
Odessa                   31  57  36  44 /   0   0  90  80
Wink                     31  59  34  47 /   0   0  80  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....87
AVIATION...84
Hazardous weather outlook, Jan 22, 6:42 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
642 PM CST Sun Jan 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
642 PM CST Sun Jan 22 2023 /542 PM MST Sun Jan 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Wind Advisory is in effect for portions of the central and
southeastern Permian Basin, Stockton Plateau, and Lower Trans Pecos
from Monday morning through late Monday evening. Blowing dust may
produce localized visibility reductions Monday afternoon.

A mix of rain and snow will occur Monday night and Tuesday across
Southeast New Mexico and portions of West Texas. Light snow
accumulations are possible over northern Lea and Eddy counties, the
northern Permian Basin, Guadalupe and Davis mountains.

Strong west to northwest winds will occur across the high terrain
and Big Bend Area west of the Pecos river on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:45 AM CSTWinter Weather AdvisoryMAFAndrews, Borden, Culberson, Dawson, Gaines, Howard and 3 more39 hr
Jan 23, 1:59 PM CSTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more28 hr
Jan 23, 2:29 PM CSTWinter Storm WarningMAFEddy22 hr

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.